A 54 year old man with Hepatitis C without cirrhosis, complicated by porphyria cutanea tarda (PCT), presented with painful bruising and swelling of his legs and arms. There was no inciting trauma, he took no antiplatelet agents or anticoagulants and had no family history of coagulopathy. He recently completed a course of pegylated interferon alpha (IFN-a) and ribavirin. He felt his new lesions were different from those of his chronic PCT.
Physical exam on admission revealed lower and upper extremities with swollen and tender ecchymoses as well as lesions on the dorsal surface of both hands characteristic of PCT. There were no mucosal or cutaneous petechiae and he did not have hepatosplenomegaly. The remainder of his examination was normal. Ultrasound and plain films of the extremities were without thrombosis or fracture. Labs were notable for a platelet count of 195,000, a prothrombin time (PT) of 14.2 seconds (international normalized ratio of 1.1) and an activated partial thromboplastin time (aPTT) of 85.9 seconds (reference range 23-34 seconds). A mixing study revealed aPTT of 46.3s, 55.6s and 57.6s at zero, one and two hours, respectively. This was indicative of an inhibiting substance in the patient sample. Further workup detected a factor VIII activity level of <1% and a factor VIII inhibitor level of 64 Bethesda units consistent with acquired Hemophilia A.
An isolated prolonged aPTT in the absence of heparin administration can be seen in several conditions including von Willebrand disease, lupus anticoagulant disorder, congenital factor deficiencies or an acquired factor inhibitor. Mixing studies combining serum from a control specimen with the patient serum can help determine the cause. It is important to measure both the initial and delayed activity as the presence of an inhibitor may manifest over time as it binds the factor present in the control specimen. In our patient the prolonged aPTT at 2 hours combined with the detection of an inhibitor are indicative of a factor VIII inhibitor as the cause of the coagulopathy.
Acquired hemophilia is an uncommon autoimmune disorder occurring in <1 per million patients. Approximately 50% of cases are idiopathic while the remainder are associated with conditions including pregnancy, solid and hematologic malignancies and autoimmune disorders. Evaluation for occult malignancy or typical autoimmune conditions in our patient was negative, and it was suspected his acquired inhibitor was related to his IFN-a treatment for Hepatitis C. There are case reports linking IFN-a therapy to the development of coagulation factor inhibitors resulting in acquired bleeding diathesis. The mechanism remains unclear but the immunomodulatory effects of IFN-a are thought to promote the development of autoantibodies against factor VIII.
Our patient was treated with cyclophosphamide and prednisone. Within 5 days his aPTT decreased from 74.9s to 59.6s. There were no hemorrhagic complications, and he required no transfusions. No detectable factor inhibitor was found after 18 months.
It is important to be familiar with abnormalities of the intrinsic and extrinsic coagulation cascades and the tests available to narrow the differential diagnosis. This case illustrates an uncommon cause of an uncommon disorder triggered by a commonly administered medical therapy for Hepatitis C.